Hail, Lyman
- When
- August 3, 6:37 PM CST
- Where
- Lyman County, 8.99 mi SW of Oacoma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.710, -99.530
Hail measuring one inch in diameter was reported nine miles southwest of Oacoma.
Scattered thunderstorms on the afternoon of August 3rd produced large hail and caused flash flooding in Lyman County. Heavy rainfall from these storms led to a trained spotter reporting water flowing over roads in West Brule.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Scattered thunderstorms on the afternoon of August 3rd produced large hail and caused flash flooding in Lyman County. Heavy rainfall from these storms led to a trained spotter reporting water flowing over roads in West Brule.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 5:56 PM CST, 41 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 656 PM CDT Sun Aug 3 2025 .KEY MESSAGES... - An active pattern continues with showers and thunderstorms expected through Tuesday night. Any additional heavy rain east of the James Valley maintains a flood threat due to saturated soils. - There is a marginal risk (1 out of 5) for severe storms each day through Tuesday for portions of the area from the James Valley west. Strong winds will be the primary threat each day. && .UPDATE... Issued at 642 PM CDT Sun Aug 3 2025 Aviation discussion updated below for the 00Z TAFs. && .DISCUSSION... Issued at 222 PM CDT Sun Aug 3 2025 At 2 PM CDT, skies are partly to mostly cloudy and temperatures are in the 60s and 70s (Pierre's up to 80F degrees). Winds are from the south around 5 to 15 mph with gusts up to 25 mph. A few lingering showers are over the far northeast corner of the CWA moving east- northeast into Minnesota. Tonight through Monday night, there is a 20 to 50 percent chance of showers and thunderstorms, mainly across the central/eastern forecast zones, tied to the two circulations over west central Minnesota and southeast North Dakota. The best shear and instability in the period is Monday afternoon through late Monday night further west across and west of the Missouri River valley, where non-CAM model solutions currently generate night-time thunderstorms, presumably off lee-of-the-Rockies/Black Hills surface low pressure troffing when the low level jet pointing toward the western Dakotas gets going. Near surface smoke has pretty much dissipated/advected north out of the CWA. Smoke aloft has pretty much moved out of the area, too. However smoke model guidance does show another round of western CONUS wildfire smoke aloft working into the CWA on Monday. A lot of uncertainty surrounds whether or not smoke aloft will persist into Tuesday. Temperatures through Monday night should near to slightly below normal. The forecast flow pattern aloft (ensemble clusters analysis) remains relatively unchanged; an upper level ridge to the west of the CWA will move over and east of the region through Thursday night. 594dm heights are progged to remain just south of the CWA throughout this period of height rises. From Friday onward, 500hpa heights begin to gradually decrease as a longwave trof off the west coast moves inland past the intermountain west onto the northern high plains/northern plains region by the end of the period. Precipitation chances (ensemble qpf clusters analysis) continue, at a premium, in the out periods. The highest PoPs (40-65%) are currently anchored on Tuesday night, covering the majority of north central and northeast South Dakota into west central Minnesota. Will monitor trends for smoke aloft on Tuesday onward during the next several shifts. Ensemble 850hpa temp anomalies and deterministic low level thermal progs show the warmest air in the 7-day are Thursday and Friday. Temperatures, perhaps, as much as 10 degrees above normal are possible at the end of the week. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 642 PM CDT Sun Aug 3 2025 Terminals KABR,KATY,KPIR,KMBG Areas of MVFR CIGs are expected across the region through the TAF period. There is some potential for BR/FG early Monday morning in the KABR area and have inserted mention of this. Also seeing widely scattered SHRA/TSRA across the region into the evening hours, but thus far staying away from terminal space. Will continue to monitor any may need to add mention of this at some point in the evening. Any heavier showers are capable of MVFR CIGs/VSBY and wind gusts over 40 knots. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT DISCUSSION...10 AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 147 PM CDT Sun Aug 3 2025 MNZ039-046-SDZ006>008-011-018>023-041900- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 147 PM CDT Sun Aug 3 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Tuesday, there is a marginal risk (1 out of 5) for severe storms. Strong winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ015-016-033>037-045-048-051-041900- Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 147 PM CDT Sun Aug 3 2025 /1247 PM MDT Sun Aug 3 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. There is a marginal risk (1 out of 5) for severe storms this evening, mainly south and east of Pierre. Strong winds will be the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Monday and Tuesday, there is a marginal risk (1 out of 5) for severe storms. Strong winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003>005-009-010-017-041900- Corson-Campbell-McPherson-Walworth-Edmunds-Faulk- 147 PM CDT Sun Aug 3 2025 /1247 PM MDT Sun Aug 3 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Tuesday, there is a marginal risk (1 out of 5) for severe storms. Strong winds will be the main threat.Strong winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 10
Special Weather Statement
National Weather Service Aberdeen SD
621 PM CDT Sun Aug 3 2025
SDZ010-017-032345-
Edmunds SD-Faulk SD-
621 PM CDT Sun Aug 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDMUNDS AND
NORTHWESTERN FAULK COUNTIES THROUGH 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thunderbird Colony, or 15 miles northwest of Faulkton, moving south
at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brentwood Colony, Thunderbird Colony, Norbeck, Blumengard Colony, and
Loyalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4531 9943 4532 9918 4514 9909 4512 9942
TIME...MOT...LOC 2321Z 339DEG 11KT 4522 9929
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
07The North Platte radar (KLNX), 213 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
2 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Hail measuring one inch in diameter was reported nine miles southwest of Oacoma.
Hail measuring 1.25 inches in diameter was reported in the town of Kennebec.
A trained spotter witnessed a funnel cloud just south of Interstate 90.
A trained spotter reported water flowing over the roads in West Brule.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289324, 1289325, 1289326, 1289327.